Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 17, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 17, 2018, 4:11 PM EDT for Marion County, Nelson County, Washington County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2018, 4:11 PM EDT (20:11 UTC)
- Expired
- Mar 17, 2018, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Marion County, KY, Nelson County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 54 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
694
WUUS53 KLMK 172011
SVRLMK
KYC155-179-229-172045-
/O.NEW.KLMK.SV.W.0017.180317T2011Z-180317T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
411 PM EDT SAT MAR 17 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
South central Nelson County in central Kentucky...
Northwestern Marion County in central Kentucky...
Southwestern Washington County in central Kentucky...
* Until 445 PM EDT
* At 410 PM EDT, a severe thunderstorm was located 11 miles northeast
of Hodgenville, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lebanon, Springfield, New Haven, Loretto, Saint Francis, Burkes
Spring, Gethsemane, Dant, Nerinx and Bearwallow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 8560 3762 8559 3763 8558 3762 8557
3763 8557 3764 8558 3764 8560 3768 8559
3776 8517 3753 8518
TIME...MOT...LOC 2010Z 262DEG 31KT 3764 8555
HAIL...1.25IN
WIND...60MPH
$$
ZT2 follow-up statements
567
WWUS53 KLMK 172021
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
421 PM EDT SAT MAR 17 2018
KYC179-172030-
/O.CAN.KLMK.SV.W.0017.000000T0000Z-180317T2045Z/
Nelson KY-
421 PM EDT SAT MAR 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NELSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3759 8550 3768 8545 3771 8542 3776 8517
3753 8518
TIME...MOT...LOC 2020Z 275DEG 35KT 3763 8540
$$
KYC155-229-172045-
/O.CON.KLMK.SV.W.0017.000000T0000Z-180317T2045Z/
Marion KY-Washington KY-
421 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL MARION AND SOUTHWESTERN WASHINGTON COUNTIES...
At 420 PM EDT, a severe thunderstorm was located 8 miles northwest of
Lebanon, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lebanon, Springfield, Loretto, Saint Francis, Burkes Spring, Dant,
Nerinx, Bearwallow, Briartown and Holy Cross.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3759 8550 3768 8545 3771 8542 3776 8517
3753 8518
TIME...MOT...LOC 2020Z 275DEG 35KT 3763 8540
HAIL...1.25IN
WIND...60MPH
$$
ZT300
WWUS53 KLMK 172029
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
429 PM EDT SAT MAR 17 2018
KYC155-229-172045-
/O.CON.KLMK.SV.W.0017.000000T0000Z-180317T2045Z/
Marion KY-Washington KY-
429 PM EDT SAT MAR 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL MARION AND SOUTHWESTERN WASHINGTON COUNTIES...
At 429 PM EDT, a severe thunderstorm was located near Lebanon, moving
east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lebanon, Springfield, Burkes Spring, Simstown, Cisselville, Briartown
and Saint Mary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3757 8539 3768 8535 3770 8530 3771 8517
3753 8518
TIME...MOT...LOC 2029Z 271DEG 32KT 3763 8530
HAIL...1.25IN
WIND...60MPH
$$
ZTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:49 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 17, 2:49 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Louisville KY 249 PM EDT Sat Mar 17 2018 .Short Term...(This evening through Sunday night) Issued at 215 PM EDT Sat Mar 17 2018 As of 2 PM, a surface analysis showed an area of low pressure centered near Owensboro, Kentucky. GOES-East mesoscale visible imagery depicted an arch of enhanced cumulus denoting the warm front location that was along an Owensboro-Elizabethtown-Lexington line. South of that boundary, spring-like weather prevailed with mostly sunny skies, breezy southwest winds, and temperatures in the 70s. Northward, across southern Indiana, lower clouds and easterly flow prevailed and readings were in the 40s. Across the forecast area, there is about a 30-35 degree temperature gradient. A pool of near-60 degree dewpoints lie across south-central Kentucky, contributing to about 500 to 1000 J/kg of surface-based CAPE, per recent RAP mesoanalysis and GOES-East CAPE derived product. Aloft, the presence of a passing shortwave is providing modest deep-layer shear, on the order of 40 to 50 kts. In the next 3-5 hours, a brief window of opportunity exists for strong to marginally severe thunderstorms where the axis of instability remains as the surface low tracks east through central Kentucky providing the necessary lift to initiate convection. The available hi-res models show the area where the risk exists is from around Lexington southward toward Lake Cumberland, and as far west as Glasgow, Campbellsville, and Springfield Kentucky. The latest SPC Day 1 outlook nudged the marginal/slight risks westward from the early morning issuance. The main hazards for any storm that does develop is large hail (quarter sized) thanks to the lower freezing levels (8-10 kft), steep low-level lapse rates, and drier air aloft. If storms organized into small clusters, a damaging wind threat also exists. The main time frame is from around 3-4 pm through 7 pm as the storms develop and quickly move eastward into eastern KY/TN. The surface low moves east of the area this evening and drags the cold front back through the area. There is a drizzle / light shower chance across the northern areas and northern Bluegrass later this evening, then temperatures tonight will fall into the upper 30s to lower 40s with mostly cloudy to overcast skies. On Sunday, seasonable readings are expected as high pressure builds into the region. Drier air working in from north will erode the cloud layer initially over southern Indiana and north central Kentucky, where a mostly to partly sunny day is expected. Further to the southwest, across south-central and west-central Kentucky, the effects of that dry air are limited and time-height cross sections show more moisture lingering, so a mostly cloudy to overcast day is forecast. The clouds will impact high temperatures, and southern Indiana may end up slightly warmer than south-central Kentucky by a few degrees. Most areas will range from 55 to 60. The next weather system is quick to move into the region as the upper level pattern remains quite progressive. Showers are likely Sunday night, especially after midnight across south central and central Kentucky. Lows will fall into the 40s. && .Long Term...(Monday through Saturday) Issued at 220 PM EDT Sat Mar 17 2018 An unsettled weather pattern is in store for the upcoming work week across the lower Ohio and Tennessee Valleys. The progressive but active pattern could bring both spring and winter weather to the area. The 17.12z models are in reasonable agreement showing a compact shortwave tracking across the Tennessee Valley Monday. At the surface, a low pressure looks to organize and track across middle TN during the afternoon and evening hours. This setup will put a warm front somewhere along the KY/TN border or into south-central KY. The best dewpoint surge, instability, and potential severe weather threat continues to be across TN/AL/GA. However, a time-trend analysis over the last several model runs shows a slight northward jog in the surface low and shortwave, and if this trend continues, portions of south-central KY could be under a threat for stronger to severe storms Monday afternoon/evening. Further north, a frontogenetical band of rain is likely to setup across southern Indiana and north central Kentucky. As temperatures cool behind the front Monday night and Tuesday morning, a brief changeover to wet snow is possible but at this time, the colder air lags the precipitation enough to preclude much if any snowfall accumulation. The Tuesday-Wednesday period has more uncertainty and lower confidence. The potential phasing or not of the upper level energy and the southern stream system could spread light precipitation across portions of eastern and central Kentucky. It does appear to be much colder with highs in the 40s, and potentially staying stuck in the 30s. For now, continued with a model consensus but will need to watch this period for the potential for light snow accumulations across the Bluegrass. The remainder of the work week looks more benign with high pressure and seasonably cool temperatures. Toward next weekend it appears another system may track through the Midwest and OH Valleys and bring chances for showers and thunderstorms to the area. && .Aviation...(18Z TAF Issuance) Issued at 112 PM EDT Sat Mar 17 2018 Surface warm frontal boundary is located just south of an HNB-SDF- LEX line this afternoon. This boundary looks to move a little further northward this afternoon. However, a surface low pressure area will move eastward along the front and drag a cold front through the region this afternoon. IFR/MVFR conditions will be seen at KHNB since they are on the cool side of the front. The winds there will shift to the northwest this afternoon and low clouds will remain in place through the evening and into the overnight hours before clearing out near sunrise. Over at KSDF and KLEX, some clearing may work into the terminals this afternoon as the warm front inches northward. With the surface low moving eastward, a threat of showers, and perhaps a thunderstorm or two will be possible through 18/00Z. The best chance of storms though look to be south and east of those terminals. Winds will shift to the northwest this evening with MVFR cigs lingering through early Sunday morning. Down at KBWG, warm front is already past the terminal and VFR conditions are expected through the period. Gusty southwest winds of 13-18kts with gusts to 25-27kts will be seen this afternoon. Winds will shift with the cold frontal passage this afternoon and a period of MVFR/VFR cigs will be seen this evening and into the overnight with some clearing by Sunday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...ZT Long Term...ZT Aviation.....MJ
Hazardous weather outlook, Mar 17, 2:57 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 257 PM EDT Sat Mar 17 2018 INZ076>079-083-084-089>092-KYZ023>038-042-043-061-070-181900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Bourbon-Nicholas-Butler- Logan- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Paris, Carlisle, Morgantown, and Russellville 257 PM EDT Sat Mar 17 2018 /157 PM CDT Sat Mar 17 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are possible across the region Monday afternoon and night. The greatest chance of storms, and strong storms, will be across south-central Kentucky. Another weather system could bring some wet snow to east-central Kentucky Tuesday night and Wednesday morning with minor accumulation possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KYZ039>041-045>049-053>057-062>067-071>078-081-082-181900- Anderson-Woodford-Fayette-Nelson-Washington-Mercer-Jessamine-Clark- Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Lawrenceburg, Versailles, Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 257 PM EDT Sat Mar 17 2018 /157 PM CDT Sat Mar 17 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms are possible through early evening across south-central and east-central Kentucky. A few strong to marginally severe storms are possible. Primary hazards if strong to severe storms develop are hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are possible across the region Monday afternoon and night. The greatest chance of storms, and strong storms, will be across south-central Kentucky. Another weather system could bring some wet snow to east-central Kentucky Tuesday night and Wednesday morning with minor accumulation possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. ZT
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:13 PM EDT | Special Weather Statement | LMK | Boyle, Garrard, Madison | 32 min |
| Mar 17, 4:23 PM EDT | Special Weather Statement | LMK | Larue | 37 min |
| Mar 17, 4:34 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion, Washington | 26 min |
| Mar 17, 4:42 PM EDT | Severe Thunderstorm Warning | LMK | Larue, Marion, Taylor | 18 min |
| Mar 17, 5:00 PM EDT | Special Weather Statement | LMK | Boyle, Lincoln | 45 min |
| Mar 17, 5:01 PM EDT | Special Weather Statement | LMK | Marion | 14 min |
| Mar 17, 5:12 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Lincoln, Marion, Taylor | 18 min |
| Mar 17, 5:48 PM EDT | Special Weather Statement | LMK | Clinton | 12 min |
| Mar 17, 6:55 PM EDT | Special Weather Statement | LMK | Madison | 20 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.